Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 27, 2002, 7:11 PM CDT for Adair County, Sullivan County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2002, 7:11 PM CDT (00:11 UTC)
- Expired
- Apr 27, 2002, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Adair County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 188 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 7:20 PM CDT | Hail 0.88 | Winigan, MO | |
| Apr 27, 7:30 PM CDT | Hail 1.75 | Millard, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 3:30 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 27, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 280011 SVRMCI MOC001-211-280100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 711 PM CDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI ADAIR COUNTY IN NORTHEAST MISSOURI * UNTIL 800 PM CDT * AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SHELBY...OR 25 MILES SOUTHWEST OF KIRKSVILLE...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREEN CASTLE BY 720 PM CDT. YARROW BY 725 PM CDT. THOUSAND HILLS STATE PARK...NOVINGER...CONNELSVILLE BY 730 PM CDT. KIRKSVILLE...MILLARD BY 735 PM CDT. SUBLETTE...GIBBS BY 740 PM CDT. ADAIR...BRASHEAR BY 745 PM CDT. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4026 9307 4004 9311 4005 9237 4035 9238 PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:20 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Apr 27, 2:20 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 220 PM CDT SAT APR 27 2002 SAT IMAGERY AND UPPER AIR ANALYSIS SHOW VIGOROUS SHORTWAVE TROUGH EJECTING ACROSS KS/NEB THIS AFTERNOON...WITH PRONOUNCED MID LEVEL DRY SLOT ADVECTING ACROSS CWA. CURRENT VIS IMAGERY SHOWS PERSISTENT STRATUS DECK ACROSS CWA...HOWEVER WESTERN EDGE OF STRATUS HAS BEEN ERODING OVER PAST FEW HOURS ACROSS E KS...WITH SOME CLEARING BECOMING EVIDENT NEAR KTOP OVER PAST HALF HOUR OR SO. AT THE SFC...TRIPLE POINT LOW LOCATED ALONG KS/NEB BORDER NW OF KCNK...WITH DRYLINE BEGINNING TO SURGE EWD NEAR I-35/135 CORRIDOR PER MSAS ANALYSIS. WARM FRONT EXTENDS E OF SFC LOW ACROSS C MO...NEAR A NEVADA MO TO KAIZ LINE...AND DESPITE ABUNDANT CLOUD COVER...THIS FRONT HAS BEEN GRADUALLY LIFTING NORTH THROUGHOUT THE DAY. SEVERE THREAT THIS AFTERNOON IS DEPENDENT ON HOW MUCH CLEARING IS ABLE TO TAKE PLACE AHEAD OF APPROACHING DRYLINE...AND RESULTANT DESTABOLIZATION. CONVERGENCE ALONG DRYLINE HAS APPEARED WEAK SO FAR THIS AFTERNOON...AND LIMITED INSTABILITY SEEMS TO BE OVERWHELMED THUS FAR BY IMPRESSIVE SHEAR PROFILES (WINDS AOA 50KTS JUST ABOVE H9 ON 18Z TOP SOUNDING WITH 80KT+ WINDS AT H5). NONETHELESS...EXPECT CONVECTIVE DEVELOPMENT ACROSS NE KS THIS AFTERNOON...WITH BEST CHANCE OF SEVERE ACROSS NW MO...NORTH OF A KSTJ TO BETHANY LINE. META PROG SOUNDING INDICATE DRY-ADIABATIC BOUNDARY LAYER PROFILE TO NEAR H7...WHICH MAY BE A LITTLE OVERDONE...BUT ALONG WITH AFOREMENTIONED WINDS ALOFT EXPECT DESTRUCTIVE STRAIGHT LINE WINDS TO BE PRIMARY THREAT...WITH POTENTIAL FOR A TORNADO TO TWO IFOV RETREATING WARM FRONT. CONVECTION SHOULD CLEAR CWA BY LATE THIS EVENING...AS SFC RIDGE BUILDS INTO CWA SUN. HAVE STAYED RELATIVELY CLOSE TO FWC GUIDANCE...AS SUFFICIENT SOLAR HEATING SHOULD ALLOW TEMPS TO RECOVER INTO 60S. NORTHERN STREAM SHORTWAVE PROGGED TO PUSH COLD FRONT INTO CWA DURING THE DAY MON...WITH BEST SYNOPTIC LIFT WELL N OF CWA. CONV ALONG FRONT APPEARS WEAK...AND META PROG SOUNDINGS INDICATE CAPE VALUES AOB 100 J/KG...SO NOT EXPECTING CONVECTIVE PRECIP ALONG FRONT. OTHERWISE NEXT THREAT FOR PRECIP COMES TUES AFTERNOON/NIGHT...AS MODELS PROG STRONG H85 THETA-E ADVECTION AHEAD OF NEXT SHORTWAVE TROUGH. 84 HR ETA EXTENSION IS MUCH SLOWER WITH THETA-E ADVECTION...SO WILL SLOW DOWN TIMING OF PRECIP TUES UNTIL AFTERNOON HOURS. ANOTHER FRONT TO MOVE THRU IN DAYS 4-5 TIMEFRAME. WENT CLOSER TO ECMWF TIMING ON IT. HAVE INTRODUCED POPS INTO TUESDAY DAYTIME FRAME. LOOKS LIKE FRONT WILL END UP JUST TO THE SOUTH OF OUR CWA ON WED/THURS. THUS HAVE REMOVED POPS FROM WED NITE. THINK H8 TEMPS FOR WED/THURS ARE A BIT ON THE COOL SIDE...BUT NEVERTHELESS HAVE DROPPED TEMPS A BIT FM PREVIOUS FCST. MS/LVQ 530 AM... FORECASTING THE SKY CONDITION FOR THIS AFTERNOON IS THE MAJOR FORECAST CONCERN FOR TODAY. THE AMOUNT OF CLOUD COVER OVER EASTERN KANSAS AND NORTHERN MISSOURI WILL HAVE A CRITICAL ROLE IN THE EVOLUTION AND STRENGTH OF THUNDERSTORMS THIS AFTERNOON. WARM AIR ADVECTION THUNDERSTORMS SHOULD CONTINUE THROUGH THE MID MORNING HOURS OVER MOST OF EAST CENTRAL KANSAS AND ALL OF MISSOURI. HEAVY RAINS HAVE MOVED OVER THE AREA IN RESPONSE TO STORNG THETA-E ADVECTION AT 850 MB EARLY THIS MORNING. A SECOND ROUND OF SIGNIFICANT RAINS WILL MOVE THROUGH THE AREA IN THE 12-15Z TIME FRAME AS A SHORTWAVE OVER WESTERN OKALHOMA RAPIDLY TRAVERSES THROUGH. BEHIND THAT DISTURBANCE WATER VAPOR IMAGERY DEPICTS DRIER MID LEVELS, AND TRAJECTORIES FROM THE ETA MODEL SHOW WINDS AT THE 700 MB AND 500 MB LEVEL BECOMING MORE WESTERLY THIS AFTERNOON. VEERING IN THE MID LEVEL WINDS SHOULD AID TO SCOUR OUT CLOUD COVER AFTER 18Z. WITH SOME SUNSHINE THIS AFTERNOON...MID TO UPPER 70S SHOULD BE REACHED YIELDING CAPES 1500 AND 2000 J/KG LATE THIS AFTERNOON OVER EXTREME EAST KANSAS AND MUCH OF NORTHERN MISSOURI. INSTABILITY OF THIS MAGNITUDE WILL BE ENOUGH TO SUSTAIN UPDRAFTS DESPITE THE LARGE AMOUNTS OF DEEP LAYER SHEER PROGECTED BY THE ETA. 0-6KM SHEAR VALUES ARE PROGGED TO BE AROUND 70 KTS AND 0-1KM SHEAR 35 KTS. LONG LIVED SUPERCELL STORMS ARE LIKELY IN THIS ENVIRONMENT AND THE TORNADIC POTENTIAL WILL BE QUITE HIGH. ANOTHER CONCERN FOR LATE IN THE DAY WILL BE THE POTENTIAL FOR STRONG GRADIENT WINDS BEHIND THE DRY LINE. MODEL SOUNDINGS SHOW LAPSE RATE DRY ADIABATIC FROM 700MB TO THE SURFACE AT 00Z OVER EAST KANSAS AND WEST MISSOURI. WIND SPEEDS AT 850MB FROM THE ETA ARE 50KTS FROM THE WEST INDICATING THE POTENTIAL FOR VERY STRONG GUSTS IN A PART OF A SYNOPTIC SCALE STORM WHERE DOWNWARD TRANSPORT IS QUITE EFFICEINT. A WIND ADVISORY MAY BE NECESSARY FOR THREE OR FOUR HOURS LATE THIS AFTERNOON AND EARLY THIS EVENING FOR MOST OF THE COUNTY WARNING AREA. AS THE SUN GOES DOWN AND LOW LEVEL LAPSE RATES DECREASE CONDITIONS SHOULD BY 3Z OR 4Z. .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Apr 27, 5:44 PM CDT, 1 hour 27 minutes before
KSZ025-057-060-102>105-MOZ020>023-028>031-037>039-043>045-053-054- 280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 544 PM CDT SAT APR 27 2002 TORNADO WATCH NUMBER 157 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN KANSAS: ATCHISON AND DONIPHAN. THE TORNADO WATCH NO LONGER INCLUDES THE CITY OF ATCHISON. TORNADO WATCH NUMBER 157 REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CLAY...CLINTON... HENRY...JACKSON...JOHNSON...LAFAYETTE...LIVINGSTON...PETTIS... PLATTE...RAY AND SALINE. IN KANSAS: JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CHILLICOTHE... CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...OLATHE...PAOLA... SEDALIA...ST JOSEPH AND WARRENSBURG.
Special weather statement, Apr 27, 5:45 PM CDT, 1 hour 26 minutes before
MOZ001>008-011>017-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 545 PM CDT SAT APR 27 2002 TORNADO WATCH NUMBER 158 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ATCHISON...HOLT AND NODAWAY. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE MARYVILLE AND ROCKPORT. TORNADO WATCH NUMBER 158 REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON... MERCER...PUTNAM...SCHUYLER...SULLIVAN AND WORTH. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...KIRKSVILLE AND TRENTON.
Local storm report, Apr 27, 6:00 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT SAT APR 27 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 2 WSW EFFINGHAM KS TORNADO
04/27/02 ATCHISON TORNADO REPORTED WITH
DAMAGE APPROXIMATELY 2
WSW OF EFFINGHAM.
PRELIMINARY SURVEY BY
COUNTY EM INDICATES F0
DAMAGE. A SMALL
BUILDING
DAMAGED...TREES
UPROOTED...AND A TWO
TON TRUCK OVERTURNED.
REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Apr 27, 6:18 PM CDT, 53 minutes before
KSZ057-060-103>105-MOZ020>023-028>031-037>039-043>045-053-054-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 618 PM CDT SAT APR 27 2002 TORNADO WATCH NUMBER 157 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: CALDWELL...LIVINGSTON...BATES...BUCHANAN...CARROLL...CASS...CLAY... CLINTON...HENRY...JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE... RAY AND SALINE. IN KANSAS: JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. TORNADO WATCH NUMBER 159 WILL REPLACE PORTIONS OF THIS WATCH. SEAMAN
Special weather statement, Apr 27, 6:21 PM CDT, 50 minutes before
MOZ022>025-030>033-038>040-044>046-054-280500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 621 PM CDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 159...IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CALDWELL...CARROLL...CHARITON...COOPER...HENRY...HOWARD...JOHNSON... LAFAYETTE...LINN...LIVINGSTON...MACON...PETTIS...RANDOLPH...RAY AND SALINE. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOONVILLE...CHILLICOTHE... CLINTON...MARSHALL...MOBERLY...SEDALIA AND WARRENSBURG. THIS IS A PARTICULARLY DANGEROUS SITUATION. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WHICH CAN PRODUCE TORNADOES IN AND CLOSE TO THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...KEEP INFORMED OF THE LATEST WEATHER INFORMATION. THESE STORMS CAN DEVELOP RAPIDLY SO THERE MAY BE OCCASIONS WHEN ADVANCE WARNING IS NOT POSSIBLE. SEAMAN
Special weather statement, Apr 27, 6:27 PM CDT, 44 minutes before
MOZ003>008-012>017-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 627 PM CDT SAT APR 27 2002 TORNADO WATCH NUMBER 158 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...DE KALB...GENTRY AND WORTH. TORNADO WATCH NUMBER 158 REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...DAVIESS...GRUNDY...HARRISON...MERCER...PUTNAM...SCHUYLER AND SULLIVAN. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...KIRKSVILLE AND TRENTON. SEAMAN
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.